Oklahoma, 2023Wildfire in Oklahoma, December 7, 2023
December 7, 2023 · NWS OUN · 1 event in 1 county or zone
A small grassfire impacted portions of Interstate 44, just south of the community of Chickasha. Heavy smoke reduced visibility and lead to a multiple vehicle accident, resulting in three (indirect) fatalities and at least two additional injuries.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 3
- Injuries
- 2
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A small grassfire impacted portions of Interstate 44, just south of the community of Chickasha. Heavy smoke reduced visibility and lead to a multiple vehicle accident, resulting in three (indirect) fatalities and at least two additional injuries.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Dec 7, 11:09 AM CST, 51 minutes earlier.
Area forecast discussion, Dec 7, 11:09 AM CST, 51 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1109 AM CST Thu Dec 7 2023
...New AVIATION...
.SHORT TERM...
(Today and tonight)
Issued at 319 AM CST Thu Dec 7 2023
Breezy south winds will continue to increase through the morning
along with a strengthening low-level jet that is still expected to
stay robust through the afternoon hours. Surface isobaric pattern
is still expected to tighten through the morning resulting in
sustained winds of 20-25 mph across our area during the afternoon.
IR satellite loop currently showing a dense cirrus shield coming up
from western Texas which should increase our cloudiness through the
morning hours, although model guidance still showing a window of
clearing during the afternoon with sunny skies until sundown. As a
result, still expecting our warming trend to continue with afternoon
highs well in the 70s across all of western Oklahoma and western
north Texas to the upper 60s across the remainder of our area.
Afternoon heating should also allow sufficient vertical mixing into
the low-level jet flow at least up to 925 mb, which could result
with wind gusts in the 30-40 mph range. The best location for the
high end wind gusts up to 40 mph will be across all of central
Oklahoma (including westcentral), so will have a Wind Advisory in
effect in those areas late this morning until sundown.
Our low-level jet gradually shifts eastward overnight with
increasing cloudiness coming in from the west, although a tight
pressure gradient will maintain breezy but less gusty winds across
all but northern and western Oklahoma. A long-wave upper trough will
be digging further into the southwestern U.S. which will be pushing
a lee surface low from the Central High Plains into northern and
western Oklahoma. As a result, winds will be light tonight across
our north and west and could see some patchy fog develop toward
sunrise Friday mainly across northcentral Oklahoma.
&&
.LONG TERM...
(Friday through Wednesday)
Issued at 319 AM CST Thu Dec 7 2023
Northwestern Oklahoma will start a cooling trend (60s) on Friday
afternoon with a surface low in place, with the rest of our area
staying windy (but less gusty) in the warm sector into the afternoon
with highs temperatures peaking in the 70s. Temperatures across
western north Texas may peak in the upper 70s coming close to
breaking a daily record at Wichita Falls. The cold front will start
moving across northwest Oklahoma toward late afternoon hours perhaps
reaching the I-44 corridor late in the evening. Although southeast
Oklahoma should stay strongly capped during the afternoon, elevated
instability and ample shear may be sufficient for elevated
thunderstorms in the evening as the upper trough starts moving
through. Probabilities are higher across far southeast Oklahoma so
will keep very low POPs (15%) across our furthest southeast counties
with a low-end marginal risk for severe storms with large hail as
the primary hazard.
All of our area should be well behind the cold front as the upper
trough moves through on Saturday. The low rain chances have been
taken out for Saturday with the drier air coming through. It will
be cooler with breezy north winds, although only moderate cooling
with this air mass as our temperatures will only return from above
average to average with highs in the 50s and subfreezing nights.
South winds return on Sunday with a very slight warming trend into
early next week. Our next chance for rain may be the latter half of
next week as another system develops across the western U.S.
&&
.AVIATION...
(18Z TAFS)
Issued at 1107 AM CST Thu Dec 7 2023
Gusty south winds will continue over the area through the
afternoon before diminishing this evening and overnight. With a
moderately strong low level jet again overnight, many of our
eastern and southern sites will experience low level wind shear
overnight. MVFR ceilings are expected to build in from the south
toward tomorrow morning.
Day
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 54 69 38 50 / 0 0 0 0
Hobart OK 47 69 36 51 / 0 0 0 0
Wichita Falls TX 55 77 39 57 / 0 0 0 0
Gage OK 35 61 31 49 / 0 0 0 10
Ponca City OK 50 66 36 50 / 0 0 0 0
Durant OK 56 74 44 60 / 0 10 10 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory until 7 PM CST this evening for OKZ007-008-012-013-
017>020-023>032-040>043.
TX...None.
&&
SHORT TERM...68
LONG TERM....68
AVIATION...14Hazardous weather outlook, Dec 7, 4:03 AM CST, 7 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
403 AM CST Thu Dec 7 2023
OKZ004>048-050>052-TXZ083>090-081015-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
403 AM CST Thu Dec 7 2023
This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.
.DAY ONE...Today and Tonight...
.Wind...
Gusty south-southwest winds sustained at 20-35 mph with gusts at
30-40 mph expected late this morning until after sundown. The
highest gusts are expected across all of central Oklahoma.
.Fire Weather...
Gusty winds with unseasonably warmer temperatures and very dry air
across the Southern High Plains will elevate the fire weather
conditions this afternoon across far western Oklahoma and adjacent
western north Texas.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday...
.Fire Weather...
Gusty winds interacting with very dry air will elevate the fire
danger across parts of western Oklahoma and western north Texas
during the afternoon hours on Friday through Sunday.
.Thunderstorms...
There is a very low (15%) chance for thunderstorms on Friday
evening across southeast Oklahoma. A few of these storms could
become strong to severe with large hail as the primary severe
hazard.
Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.
Wildfire, Grady
- When
- December 7, 12:00 PM CST to 2:00 PM CST
- Where
- Grady forecast zone
- Deaths
- 0 direct, 3 indirect
- Injuries
- 0 direct, 2 indirect
- Property damage
- $200,000
- Reported by
- Broadcast Media
- Coordinates
- 35.017, -97.884 (the zone’s center; the record gives no point)
Heavy smoke from a nearby small grassfire lead to a multiple vehicle accident on Interstate 44 near Chickasha. This event resulted in three (indirect) fatalities and at least two additional injuries.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and High Wind in Colorado, December 7 to 9, 202356 kt wind · 19 events
- High Wind in Wyoming, December 7, 202366 kt wind · 11 events
- Winter Weather in Colorado, December 7 to 9, 20238 events
- Winter Storm and Heavy Snow in Idaho, December 7 to 8, 2023$10,000 · 7 events
- Avalanche and Winter Weather in Alaska, December 7 to 8, 20236 events
- High Wind in California, December 7 to 10, 202369 kt wind · 6 events
- Winter Storm in Wyoming, December 7 to 8, 20232 events
- Heavy Snow in Utah, December 7 to 9, 20232 events
- Heavy Snow in Oregon, December 7 to 8, 20232 events
- Blizzard and High Wind in Alaska, December 7 to 9, 202372 kt wind · 2 events
- High Wind in Nebraska, December 7, 202355 kt wind · 2 events
- High Wind in South Dakota, December 7, 20232 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1147287.